Saturday, 26 January 2008

One down...

On Tuesday my body will be free of Zopiclone.
It's a nasty psychotropic, hypnotic little bugger. A sleeping pill that, in my case, eventually stopped working and actually kept me awake, because once the body gets used to benzos, it inevitably wants more of them, leading to agitation of the central nervous system and alteration of brain functioning.

Since starting to reduce it, I have found my mental capacity to be much improved. I think it's called clarity. Something I haven't felt in a long time. Of course, as I progress through my whole withdrawal schedule (I eventually want to be off all my medication) I may find that clarity proves too much at times. But I still want to be at least off the addictive stuff. The drugs that are screwing up my hormones, making me depressed, lethargic and 'emotionally random'. Sedated, unenthusiastic and dazed. Paranoid, intensely self-absorbed and, well, boring.

I am coming off Zopiclone by using an equivalent dose of Valium. It's never a good idea to 'cold turkey' (or stop suddenly) any drug, and this way I cushion the fall. Then, once I'm off Zopiclone, a long and slow Valium taper begins. My only withdrawal effects so far have been vivid nightmares, which I combat using relaxing music or meditation at bedtime, and gastro disturbances...though I have been partial to sprouts since the festive period, and my sprout consumption has continued unabated into January. In truth, my appetite isn't great, but I'm making sure I eat three meals a day, at regular times. I feel that the experience of severe malnutrition will serve me well in the looking-after-myself stakes in weeks and months to come.

And when I think that in a year I should be benzo free, I feel very happy. Of all my medication, these two drugs have proved the most damaging in my case. Of course, there may be people taking either of these drugs who may need them at the moment, but I don't recommend them for longterm use.

I'm not going to go on at length, and will post only one medication-related post a month, but having researched and prepared for a sound taper plan I can only recommend that anyone unhappy with their medication combo seeks advice.

My withdrawal is being supervised by my mental health team, a psychotherapist, and the excellent and very skilled people at benzo.org.uk
I don't recommend going cold turkey with any medication. Working out a 'slow but sure' taper plan is the best way forward. So far, I feel very positive.

4 comments:

talj said...

Great start to the new year for you! So pleased you are finding some benefits already! I have a long list of medication with a list of side effects a mile long...and I have had the odd encounter with zopiclone myself! Thought I have always been anti sleeping tablets (just a personal thing) but during the days after Damian I had to do something to get some sleep otherwise I wouldnt have got through...then I got really ill and they stuck me on Amitriptyline for nerve pain...crikey that stuff works well...for a while, then the dose needs upping and so the dependent cycle begins :o(

I am keeping everything crossed for you, looks like you are doing great so far!! {{{HUGS}}} xx

Reading the Signs said...

I followed your link and have been reading your history with medication. I can only echo what others have said - you are a brave and resilient person to have battled with this so steadfastly. I wish you strength.

fluttertongue said...

A hearty well done from me too. I'm very glad you're taking it slow and impressed by your patience. You're a strong woman.

Miss Vertigo said...

Hey there :)

Just thought I'd stop by. Thanks for dropping by at my place - which I realise is woefully out of date - and for leaving such a lovely comment. I'm so glad you're finding some help. The people at benzo.org.uk saved my ass, and I'm really glad they're proving to be a support to you too and helping you to break free of these horrid drugs.

Gastro disturbances are very common. I'm sure they've explained to you about GABA receptors in the digestive system, and how there's as many of them there as there are in the brain. Tis a complicated business, I know, but a slow v-taper is the safest way to go.

I sincerely hope your recovery is a smooth one, and don't hesitate to get in touch if I can help along the way.

Love,
MV